NEW HAVEN - Officials in New Haven declared a public health emergency today and warned about a life-threatening synthetic drug that caused more than a dozen overdoses yesterday.

Police say there have been 16 overdoses in New Haven in the last 24 hours, and several more in nearby cities -- bringing that number closer to 20.

Two of the cases resulted in deaths in New Haven and a third in Shelton. Police say the overdose victims ranged in age from their 20s to 40s. 

The overdose victims who survived are recovering at the hospital. Police say opioid antidote kits carried by fire and EMS crews helped to save lives.

Fire officials say some of the victims needed three, four or five doses of the antidote to revive them. 

Police don't know for sure yet exactly what drug they're dealing with.  They initially believed it was tainted heroin, based on the overdose symptoms, but they say when they interviewed patients at the hospital, those people believed they were buying cocaine. 

Now police say it's a mixture of drugs. Hospital officials say they are still waiting for tests to come back to pinpoint exactly what the drug mixture is. 

Officials are still doing tests, but they are warning people in New Haven and nearby communities to be aware that there is something deadly on the streets.

Doctors in the area say they are urging people in the community who are using drugs that this is not what they've seen before.

Police are investigating but say they haven't tracked down the source yet.

Anyone with information that could help police in their investigation can call their anonymous tip line.